MAUDE Adverse Event Report: ASCENSION ORTHOPEDICS, INC. SILICONE PIP SZ. 2; PROSTHESIS, FINGER, CONSTRAINED, POLYMER

ASCENSION ORTHOPEDICS, INC. SILICONE PIP SZ. 2; PROSTHESIS, FINGER, CONSTRAINED, POLYMER
Model Number SPIP5202WW
Medical Device Problem Codes Inadequacy of Device Shape and/or Size (1583); Manufacturing, Packaging or Shipping Problem (2975)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/14/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a pip arthroplasty, it was noticed that when one (1) silicone pip sz.2 was opened from packaging, the implant was visibly larger with the wrong size, and there was a mismatch between packaging and implant size.The procedure was resumed, after a non-significant delay, with a s+n back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the product has not been received at the aus site for evaluation, but photographs were provided.The complaint was confirmed.The following investigative actions were performed.Complaint history review: the complaint history review identified no similar reported events for this device.No adverse trend was identified.Future complaints for this failure mode will continue to be monitored and investigated as required.Risk management review (device): identified no issues which could have caused or contributed to the reported event.The failure mode was previously identified by the risk management file and the anticipated risk level is acceptable.Dhr/batch record review: identified no issues or manufacturing abnormalities which could have caused or contributed to the reported event.Capa/nc/pra/hhe/field action review: identified no previous events or issues which could have caused or contributed to the reported event.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Device labeling/ifu review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met labeling requirements upon release for distribution.Product prints/specifications/procedure review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met product specifications upon release for distribution.The complaint alleges no injury to the patient nor delay in surgery.It was determined that the device contributed to the reported event.This review determined that the device associated with the reported event did not meet manufacturing specifications upon release for distribution as the packaging included a device of a different size than was indicated by the product label.The silicone proximal interphalangeal (spip) device is a sterile, individually packaged implant.The implant is available in several sizes to best fit patient anatomy.The complaint alleges that a size 2 spip package was opened to find that the included implant was larger than expected for the size 2.Evaluation of photographs provided by the customer determined that the packaged implant was a size 3.The complaint description indicates that the surgery was completed without adverse impact to the patient using a backup size 2 device.Discussion with the marketing representative for the spip product line determined that backup devices are routinely available during the spip surgery.The spip implants are distributed for surgery in an implant tote which includes sterile, packaged duplicates of every size of the spip implant.Evaluation of the manufacturing process for the spip implant revealed that the most likely cause for the reported event was lot mixing by the supplier responsible for cleaning and pouching the implants.Evaluation of the photographs provided by the customer showed that the outer label on the device packaging indicated that the implant was a size 2.The complaint history review did not identify any other complaints for lot 213129e, so it is unlikely that the lot was mixed during sterilization or final packaging activities at ascension orthopedics.The spip implants are sent to the supplier in bulk to be cleaned and packaged in tyvek pouches.The supplier labels the non-sterile, pouched implants with a bulk label indicating the device part number and size.While investigating this complaint, several pieces from the remaining inventory of the in-process lot used to produce lot 213129e were visually inspected and confirmed to contain size 2 implants as expected.Therefore, the size 2 lot was not 100% swapped with a size 3.The most probable cause for the reported event is a line clearance/lot mixing error by the supplier.Based on this investigation, the need for additional corrective action is not indicated as no non-conformances or manufacturing deficiencies were identified and the risk level is acceptable.If additional information is later received, the complaint may be reopened.No further investigation is warranted for this complaint, though future complaints will be monitored and investigated as required.This investigation can be closed.

Brand Name
SILICONE PIP SZ. 2
Common Device Name
PROSTHESIS, FINGER, CONSTRAINED, POLYMER
Manufacturer (Section D)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer (Section G)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15749363
Report Number3002788818-2022-00073
Device Sequence Number12342659
Product Code KYJ
UDI-Device Identifier10381780116318
UDI-Public10381780116318
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K082231
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2024
Device Model NumberSPIP5202WW
Device Catalogue NumberSPIP-520-2-WW
Device Lot Number213129E
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/14/2022
Supplement Date Received by Manufacturer12/16/2022
Initial Report FDA Received Date11/07/2022
Supplement Report FDA Received Date12/20/2022
Date Device Manufactured08/31/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown